Common Myths #4
You may be tempted, when using medicines like cough syrups or pain killers, to continue using the medicine as long as symptoms continue. Similarly, if you are a parent, you may be tempted to give your child extra medicine if he or she doesnt respond to the first dose. This may seem harmless, especially with over-the-counter (OTC) medicines, but this is not always the case!
A recent study, published in 2009, reports that more than 70,000 children aged less than or equal to 18 years are treated in U.S. emergency departments for unintentional medication overdoses annually. Although not all of these children take or are given excess medication to treat symptoms, some of them are.
There are numerous studies that report the dangers of excessive dosing, finding that:
- A significant percentage of poisonings from acetaminophen were secondary to excessive dosing, rather than unintentional ingestion.
- In a case report, a child tragically died from an overdose of cough and cold medications that likely had been persistently administered because of continued symptoms in the child.
- Patients who take pain medication until pain relief is obtained, who are also using multiple pain medications (prescription and OTC) for this purpose, and who are un-informed regarding the active component of each, are at potential risk for harmful overdose.
One study examined the specific type of medication error, finding that, of emergency department visits from errors
- 43.7% were from administration of the incorrect dose.
- 33.2% were from administration of the incorrect medication ...
- 11.4% were from the use of an incorrect schedule of administration.
This information suggests that, among other things, OTC and prescription medication users should be careful to use the correct dosage each time, to be sure to take the correct medication, and to avoid using or providing extra doses of a medication, even if the symptoms dont seem to be getting better!
Other techniques, suggested by the Early Childhood Learning and Knowledge Center for parents, but useful to all medication users, include always read and follow the Drug Facts label on your OTC medication, use the dosing tool that comes with the medicine , and know the active ingredient in your medicine.
As always, the use of medications, even OTC medications, is best done with the supervision of a doctor or other medical professional.
For more information on the specific effects of overdosing on OTC and prescription medicines, refer to the Drug Facts section of this website, found at:
Schillie, S.F., Shehab, N., Thomas, K.E., and Budnitz, D.S. (2009). Medication overdoses leading to emergency department visits among children. American Journal of Preventive Medicine, 37(3), 181-187.
Fosnocht, D., Taylor, J.R., and Caravati, E.M. (2008). Emergency department patient knowledge concerning acetaminophen (paracetamol) in over-the-counter and prescription analgesics. Emergency Medicine Journal, 25, 213-216.